Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 1:45 PM EDT for Scott County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 1:45 PM EDT (17:45 UTC)
- Expired
- Apr 28, 2002, 2:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Scott County, TN
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 1:55 PM EDT | Hail 1.75 | Oneida, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 281745 SVRMRX TNC151-281815- /NEW.KMRX.SV.W.0022.281745-281815/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 145 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST TENNESSEE * UNTIL 215 PM EDT * AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BIG SOUTH FORK NATIONAL RECREATION AREA... OR 10 MILES WEST OF ONEIDA...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ONEIDA AROUND 150 PM EDT WINFIELD AROUND 155 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3661 8475 3644 8476 3638 8440 3657 8433
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:59 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 28, 9:59 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT SUN APR 28 2002
RADAR TRENDS SHOW THE STORMS ACROSS MIDDLE TENNESSEE...PLATEAU AND
SOUTHWEST VIRGINIA ARE WEAKENING AS THEY MOVE INTO MORE STABLE AIR.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN AND WILL MOVE
ACROSS THE REGION THIS MORNING. A GOOD DEAL OF CONVECTIVE DEBRIS
WILL MOVE OVER THE REGION THIS MORNING INTO POSSIBLY EARLY
AFTERNOON WHICH WILL INHIBIT DESTABILIZATION FOR A WHILE...BUT WITH
STRONG WARM AIR ADVECTION AND RETURN OF SUNSHINE LATER TODAY FEEL
AIRMASS WILL UNSTABLE. I EXPECT LIFTED INDICES OF -5 TO -7 WITH
CAPES BETWEEN 2000-2500 J/KG.
COLD FRONT STILL WELL WEST/NORTHWEST OF THE AREA AND WILL NOT MOVE
ACROSS THE FORECAST AREA UNTIL THIS EVENING. I EXPECT ANOTHER ROUND
OF THUNDERSTORMS TO FIRE OVER CENTRAL/EAST KENTUCKY TO MIDDLE
TENNESSEE THIS AFTERNOON WHERE AIRMASS WITH BE QUITE UNSTABLE. THE
ACTIVITY WILL THEN MOVE EAST INTO THE CWA LATE THIS
AFTERNOON/EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE GREATEST THREAT OVER THE NORTHERN COUNTIES WHERE LOW LEVEL
INFLOW AND DYNAMICS WILL BE BEST.
BESIDES STORM THREAT...STRONG LOW LEVEL SOUTHWEST JET OVER THE
REGION TODAY (NEAR 40 KNOTS) WILL PRODUCE WINDY CONDITIONS AREA-WIDE.
HAVE EXPANDED WIND ADVISORY TO COVER THE ENTIRE FORECAST AREA.
.MRX...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060...061.
TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ012>018...035>047...
067>074...081>087...098>102.
VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002....VAZ005-006-008.
DHIn the hours before
Local storm report, Apr 28, 11:23 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1123 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM 5 NW PIKEVILLE TN WIND DAMAGE
04/28/02 BLEDSOE TREES DOWN WEST PART OF
COUNTY NEAR HIGHWAY 30.
REPORTED BY LAW
ENFORCEMENT.
1045 AM 5 S SPRING CITY TN WIND DAMAGE
04/28/02 RHEA METAL BUILDINGS BLOWN
DOWN. TREES DOWN. ONE
MOBILE HOME BLOWN OFF
BLOCKS. METAL SIDING BLOWN
OFF BUILDINGS. REPORTED BY
LAW ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:13 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 47 min |
| Apr 28, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 47 min |
| Apr 28, 2:33 PM EDT | Tornado Warning | MRX | Campbell, Union | 42 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 52 min |
| Apr 28, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Apr 28, 2:54 PM EDT | Tornado Warning | MRX | Blount, Knox | 51 min |
| Apr 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 46 min |
| Apr 28, 3:19 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Apr 28, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 50 min |
| Apr 28, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| Apr 28, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 21 min |
| Apr 28, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 38 min |
| Apr 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Johnson | 39 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 35 min |
| Apr 28, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 23 min |
| Apr 28, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 39 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 45 min |
| Apr 28, 5:39 PM EDT | Tornado Warning | MRX | Greene, Hawkins | 51 min |
| Apr 28, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 36 min |
| Apr 28, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 34 min |
| Apr 28, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 48 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 47 min |
| Apr 28, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Apr 28, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 33 min |
| Apr 28, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.